For our readers who don’t know, Gwen and I are both high school math teachers. This weekend, we had the pleasure of celebrating the Pi day of the century (3.14.15), and Gwen loves a reason to celebrate!
We gathered at her house for all kinds of pies.
We were also joined by our Lake George friends Paul, Barb, and Kevin as they were passing through the state heading back North after a week’s vacation.
As fun as the day was, it was the first time I had witnessed the fact that the chemo effects are adding up, my friends! Thankfully, Gwen is not having the allergic reactions she had after round 1, but she is seeing that the chemo is taking a toll on her body. She had also had her Xgeva shot for her bones. This is the second time she has had the shot. The first time, she was sore for one day, but this time she was sore for several days.
And then there’s the fact that she’s a teacher. We’re in a weird profession, and those of you who aren’t teachers just won’t get it. This profession takes a toll on the healthiest person’s body! Gwen had missed 3 straight class periods for one of her classes; 2 for doctor appointments and 1 for chemo, so she worked the rest of the week following Monday’s chemo because she felt she had to. Needless to say, she was pretty wiped out this weekend. You may be saying, “Gwen! That’s crazy! You should have stayed home! You just had chemo!” I know I said that to her on Saturday… But she’s a teacher. She feels an obligation to those kids in her fourth period class who are already behind because of 8 snow days and have an AP exam to take in May! She can’t miss that many days in a row! I know, Gwen, I get it. I worked a crazy amount more than I should have back in 2011-2012…
Monday (yesterday) she came home to a gift on her porch – Xalkori; her targeted treatment pill for the ROS-1 mutation. So, she began taking that last night!
Pro: we should see results quicker than the chemo was producing. Let’s all pray for that!
Con: Gwen is currently experiencing side effects of the chemo she got one week ago AND the side effects of this new drug. Her body is going through the wringer! She is a bit tired and a bit frustrated with the multiple side effects. Hopefully her body will adjust soon. She will be meeting with Doc G again on Monday.
By the way, have you ever seen a more perfectly shaped head?
Gwen loves hearing from people, so please keep the well-wishes coming as they help keep her spirits up!